Multaq Linked To Increased Risk Of Heart Problems And Death
December 20, 2011
The Food and Drug Administration (FDA) issued a warning to healthcare professionals yesterday about the drug Multaq (dronedarone) following results in a safety review that showed dramatically increased risks of cardiovascular events, including death, in patients with permanent atrial fibrillation (AF) who take the drug. According to the FDA press release, Multaq is approved for use to reduce the risk of cardiovascular hospitalization in patients with paroxysmal or persistent AF or atrial flutter (AFL).
The warning is based off two studies that were shut down before finishing after researchers noticed a 200 percent increase in the number of AF patients who died or were hospitalized while taking the drug versus those taking a placebo.
Since the information has been released, the FDA has issued the following recommendations and changes:
- Healthcare professionals should not prescribe Multaq to patients with AF who cannot or will not be converted into normal sinus rhythm (permanent AF), because Multaq doubles the rate of cardiovascular death, stroke, and heart failure in such patients.
- Healthcare professionals should monitor heart (cardiac) rhythm by electrocardiogram (ECG) at least once every three months. If the patient is in AF, Multaq should be stopped or, if clinically indicated, the patient should be cardioverted.
- Multaq is indicated to reduce hospitalization for AF in patients in sinus rhythm with a history of non-permanent AF (known as paroxysmal or persistent AF)
- Patients prescribed Multaq should receive appropriate antithrombotic therapy.